Maine, 2010Damaging Winds in Maine, June 24, 2010
June 24, 2010 · NWS GYX · 7 events in 1 county or zone
A short wave trough moving across southern Canada provided broad scale ascent and instability which led to the development of thunderstorms in the afternoon. Strong winds aloft (>50KT at 700mb) provided enough shear for organization and primarily a wind threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough moving across southern Canada provided broad scale ascent and instability which led to the development of thunderstorms in the afternoon. Strong winds aloft (>50KT at 700mb) provided enough shear for organization and primarily a wind threat. There were numerous reports of wind damage from bow echoes and one supercell that moved through York County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 24, 9:18 AM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 24, 9:18 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1018 AM EDT THU JUN 24 2010
.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS SOUTHERN CANADA TODAY WITH A COLD
FRONT PASSING THROUGH NEW ENGLAND. HIGH PRESSURE BUILDS BEHIND THE
FRONT FOR FRIDAY. ANOTHER COLD FRONT WILL PASS THROUGH THE REGION
LATE SATURDAY AND SATURDAY NIGHT. A BROAD AREA OF LOW PRESSURE
WILL TRY TO DEVELOP OVER THE REGION EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10AM UPDATE... DID NOT MAKE MANY CHANGES TO THE CURRENT FORECAST.
RAIN SPREADING INTO NORTHERN NEW HAMPSHIRE NOW WILL CROSS MOST OF
MAINE LATE THIS MORNING. THIS MAY LIMIT SEVERE THUNDERSTORM
POTENTIAL BY DECREASING THE INSTABILITY. THE BEST CHANCE AT SEVERE
THUNDERSTORM POTENTIAL WILL BE ACROSS SOUTHERN NEW HAMPSHIRE WHERE
THERE HAS BEEN MORE CLEARING AND THESE MORNING SHOWERS HAVE NOT
HAD SUCH A NEGATIVE IMPACT.
PREVIOUS DISCUSSIONS FOLLOW..
SURFACE LOW TRACKING THROUGH THE SAINT LAWRENCE RIVER VALLEY NEAR
MONTREAL AT THIS HOUR AND WILL CONTINUE NORTHEASTWARD THROUGH THE
DAY. SOME SHOWERS WERE ASSOCIATED WITH THIS LOW ACROSS NORTHERN
VERMONT AND NEW HAMPSHIRE AND THE WESTERN MAINE MOUNTAINS. FARTHER
UPSTREAM A SHORTWAVE WAS CARVING ACROSS THE UPPER GREAT LAKES AND
HAD PRODUCED SIGNIFICANT CONVECTION ACROSS THE UPPER MIDWEST LAST
EVENING.
THIS SHORTWAVE WILL TRACK ACROSS NEW ENGLAND THIS AFTERNOON AND
BRING A SEVERE WEATHER THREAT TO OUR AREA. PLENTY OF
UNIDIRECTIONAL SHEAR IS PRESENT ALOFT AND STRENGTHENING THROUGH
THE DAY. THE LIMITING FACTOR APPEARS TO BE INSTABILITY. A WHOLE
LOT OF CONVECTIVE DEBRIS CLOUD IS APPROACHING FROM THE WEST AT
THIS HOUR AND SHOULD LIMIT INSOLATION FOR SEVERAL HOURS THIS
MORNING. WE DO EXPECT BREAKS TO DEVELOP IN SOUTHERN AND CENTRAL
NEW HAMPSHIRE AND SOUTHERN MAINE LATE MORNING INTO MIDDAY...WHICH
SHOULD ALLOW TEMPERATURES TO DIP INTO THE 80S AND PROVIDE THE
NECESSARY INSTABILITY FOR INITIATION AND ORGANIZATION OF
THUNDERSTORMS. DESPITE LESS THAN IDEAL INSTABILITY...SHEAR
PROFILE IS A CLASSIC SETUP FOR DAMAGING STRAIGHT-LINE WINDS...BUT
AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION TODAY EITHER.
PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO 1.75 INCHES THIS
AFTERNOON WILL LEAD TO HEAVY DOWNPOURS WITH ANY SHOWERS AND
THUNDERSTORMS. ANTECEDENT CONDITIONS ARE NOT IDEAL FOR FLASH
FLOODING...AND NEITHER WILL THUNDERSTORM MOTION TODAY AS EXPECTED
SPEEDS WILL BE 40-50 MPH.
ACTIVITY SHOULD BEGIN TO TAIL OFF AFTER 21 UTC AS DRYING AND MORE
STABLE AIR BEGINS TO INVADE NORTHERN NEW ENGLAND FROM WEST TO
EAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
EXPECT
RAPIDLY CLEARING SKIES AFTER SUNSET THIS EVENING WITH ONLY A
CHANCE OF SHOWERS EAST OF AUGUSTA INTO MID-EVENING. HIGH PRESSURE
BEHIND THE COLD FRONT WILL CONTINUE TO ADVANCE TOWARD NEW ENGLAND
OVERNIGHT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
GENERALLY A FAST MOVING UPPER FLOW FOR THIS TIME OF YEAR AND WILL
CONTINUE THROUGH THE WEEK SO EXPECT FREQUENT CHANGES IN CONDITIONS.
WE BEGIN WITH HIGH PRES THAT WILL BUILD OVER THE REGION FRI AND
FRI NIGHT WITH GENERALLY SUNNY CONDS AND LOW HUMIDITIES
FRIDAY...THIS HIGH WILL THEN MOVE OFF TO THE E. A WEAK FRONT WILL
DROP S ACROSS THE AREA SAT SETTING OFF SOME SHWRS THAT WILL DRIFT
S ACROSS THE FA FM N-S IN THE AFTN AND EVNG. ON SUNDAY A WK RDG OF
HIGH PRES WILL ALLOW A BRIEF PERIOD OF FAIR WX BEFORE THE NEXT
SYSTEM APPROACHES SUN NIGHT AND MON WITH MORE UNSETTLED WX. TIMING
ON THE SYSTEM FOR SUN NIGHT AND MON HAS VARIED WITH THE MODELS SO
TIMING MAY NEED SOME FUTURE ADJUSTMENTS. MODELS ARE SLOWER
BRINGING IN SHWRS THAN PRIOR RUNS. BY MIDWEEK MODELS TRY TO DEVELOP
A CLOSED UPPER LOW TO THE W OF NEW ENGL AND THEN DRIFT IT
EWD...BUT WILL SEE HOW LATER MODEL RUNS HANDLE THINGS.
TEMPERATURES WILL BE MOSTLY NEAR SEASONAL LEVELS THROUGH THE
PERIOD.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM...AREAS OF MVFR/IFR CONDITIONS DUE TO FOG EARLY THIS
MORNING...THEN VFR CEILINGS TODAY WITH LOCAL IFR CONDITIONS IN ANY
THUNDERSTORMS. CONDITIONS TRANSITION TO VFR CLEAR TONIGHT BEHIND
THE LATE AFTERNOON COLD FRONTAL PASSAGE.
LONG TERM...MAINLY VFR EXCEPT MVFR CONDS IN ANY SHWRS SAT AFTN.
MVFR TO IFR CONDS PSBL EARLY NEXT WEEK.
&&
.MARINE...
SHORT TERM...ASIDE FROM STRONG THUNDERSTORMS THIS AFTERNOON WHICH
COULD MAKE FOR LOCALLY DANGEROUS CONDITIONS...THE COASTAL WATERS
SHOULD REMAIN BELOW SMALL CRAFT CONDITIONS TODAY AND TONIGHT.
LONG TERM...NO FLAGS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 24, 3:52 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
452 AM EDT THU JUN 24 2010
MEZ007>009-NHZ001>003-250900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-
452 AM EDT THU JUN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON...ACROSS
NORTHERN NEW HAMPSHIRE AND THE WESTERN MAINE MOUNTAINS. THE
PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE STRONG GUSTY
WINDS...HEAVY DOWNPOURS AND LIGHTNING. CLEARING IS EXPECTED THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL
OR RADIO IN THEIR REPORTS.
MEZ012>014-018>028-NHZ004>010-013-014-250900-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
452 AM EDT THU JUN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON...ACROSS
SOUTHERN AND CENTRAL NEW HAMPSHIRE AND SOUTHWESTERN AND SOUTH
CENTRAL MAINE. SOME OF THESE THUNERSTORMS COULD PRODUCE SEVERE
WEATHER IN THE FORM OF DAMAGING STRAIGHT-LINE WINDS AND POSSIBLY
AN ISOLATED TORNADO. THESE STORMS WILL ALSO PRODUCE HEAVY
DOWNPOURS AND LIGHTNING. CLEARING IS EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ150>154-250900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
452 AM EDT THU JUN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON...ACROSS
THE COASTAL WATERS OF NEW HAMPSHIRE AND MAINE. THE PRIMARY THREATS FROM
THESE THUNDERSTORMS WILL BE STRONG GUSTY WINDS...HEAVY DOWNPOURS
AND LIGHTNING. CLEARING IS EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL
OR RADIO IN THEIR REPORTS.
STJEAN...NWS GRAY/PORTLAND ME
In the hours before
Special weather statement, Jun 24, 11:36 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1236 PM EDT THU JUN 24 2010
NHZ003-241700-
NORTHERN GRAFTON-
1236 PM EDT THU JUN 24 2010
...STRONG THUNDERSTORM WILL IMPACT GRAFTON COUNTY THROUGH 100 PM
EDT...
AT 1235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF WOODSVILLE...MOVING EAST
AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WOODSVILLE...LISBON...LANDAFF CENTER...BENTON...BATH...SUGAR HILL...
EASTON...FRANCONIA AND FRANCONIA NOTCH STATE PARK THROUGH 100 PM EDT.
VERY HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
LAT...LON 4425 7147 4406 7140 4409 7204 4424 7205
MC
Thunderstorm Wind, York
- When
- June 24, 1:35 PM EST to 1:39 PM EST
- Where
- York County, 1.22 mi SW of Goodwins Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.490, -70.600
A severe thunderstorm downed trees and flipped over a large tent in Lyman.
Thunderstorm Wind, York
- When
- June 24, 1:45 PM EST to 1:49 PM EST
- Where
- York County, Eliot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -70.800
A severe thunderstorm downed several trees in Eliot.
Thunderstorm Wind, York
- When
- June 24, 1:50 PM EST to 1:53 PM EST
- Where
- York County, 0.5 mi E of Saco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.500, -70.440
A severe thunderstorm downed trees on Ferry Road and Bradley Street in Saco.
Thunderstorm Wind, York
- When
- June 24, 1:50 PM EST to 1:53 PM EST
- Where
- York County, Biddeford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.480, -70.470
A severe thunderstorm downed trees in Biddeford.
Thunderstorm Wind, York
- When
- June 24, 5:45 PM EST to 6:05 PM EST
- Where
- York County, 0.15 mi S of York Corner to 0.16 mi NE of York Harbor
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.148, -70.670
Severe thunderstorm winds damaged sections of the town of york where winds were estimated to have gusted between 80 and 90 mph at around 7 pm Thursday evening, June 24. Several thousand large trees were snapped or uprooted by the storm and between 40 and 50 utility poles were snapped by the falling trees. In addition, houses, buildings and vehicles were damaged by falling trees and branches.
Thunderstorm Wind, York
- When
- June 24, 5:48 PM EST to 5:52 PM EST
- Where
- York County, Eliot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.150, -70.800
A severe thunderstorm downed numerous trees in Eliot.
Thunderstorm Wind, York
- When
- June 24, 6:00 PM EST to 6:04 PM EST
- Where
- York County, 0.86 mi NE of Kittery
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -70.740
A severe thunderstorm downed trees in Kittery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, June 24, 20103 deaths · 2 events
- Tornado and Damaging Winds in Connecticut, June 24, 201030 injured · $6.8 million · EF1 · 22 events
- Hail and Damaging Winds in New Jersey, June 24, 20101 death · 2 injured · $751,000 · 1.25 in hail · 15 events
- Lightning Strike in Texas, June 24, 20101 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, June 24 to 25, 2010$1.5 million · 2.5 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20102 injured · $1.9 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, June 24, 20102 injured · $480,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Massachusetts, June 24, 2010$287,000 · 1.75 in hail · 30 events
- Damaging Winds in Virginia, June 24, 20101 injured · $282,000 · 70 kt wind · 21 events
- Flash Flood and Hail in New Mexico, June 24, 2010$750,000 · 0.88 in hail · 2 events
- Damaging Winds in West Virginia, June 24, 2010$439,000 · 87 kt wind · 5 events
- Flash Flood and Hail in Arkansas, June 24, 2010$382,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245993, 245994, 245991, 245992, 247117, 245995, 245996.